Keywords: acetaminophen, Rumack-Matthew nomogram, diphenhydramine, opioid (PubMed Search)
There is a growing recognition of patients who have a subtoxic acetaminophen level at the 4-hour mark, but then still go on to have a toxic level later.
This is concerning in that we usually can exclude the chance for toxicity if the 4-hour, post-ingestion level is < 150 mcg/mL following an acute ingestion (plotted on Rumack-Matthew nomogram).
It still is not clear exactly what subset of patients need to have a second level drawn, but a recurring theme seems to be ingestion of acetaminophen in combination with agents that slow GI motility, such as diphenhydramine or opioids. It may be worth ordering a second APAP level (possibly at 8 hours) in patients ingesting these prodcuts.
Dougherty PP, Klein-Schwartz W. Unexpected late rise in plasma acetaminophen concentrations with change in risk stratification in acute acetaminophen overdoses. J Emerg Med 2012;43:58-63.